A call from a concerned GP

They have been treating an 86yo lady who is resident in a local nursing home.  She has known Stage 3 CKD, hypertension, peripheral vascular disease, eczema, osteoporosis and mild/moderate Alzheimer’s disease (which which she is usually independent in dressing and eating+drinking).  She has suffered from urinary tract infections in the past and these have been associated with worsening in her cognitive state.

Usual medications:  Bendroflumethiazide, Perindopril, Donepezil, Omeprazole, Alendronate (weekly), Calcichew-D3.

She was seen as a home visit 5 days ago due to increased confusion and reduced oral intake.  She appeared clinically dehydrated, pyrexial (38.2) and BP was 100/55.  Urine dipstick showed ++Blood, +Protein, +Nitrites, +Leukocytes.  An MSU was taken and she was started empirically on Trimethoprim.  U&Es taken at the time were available later that evening and showed worsened renal function (see below), at which point the nursing home was phoned and the thiazide diuretic and ACE inhibitor stopped.  She was reviewed this morning, and she was now apyrexial, her cognitive state was improved, and the nursing staff reported that her oral intake was now starting increase.  However despite this reported improvement, her renal function had deteriorated further.

Serial Blood tests     Urea  (mmol/L)  Creatinine(umol/L) Sodium            Potassium

GP 5 months ago             8.7                        133umol/L              136                        4.5
Initial consult                  20.6                        205umol/L              151                        5.4
Today                             22.3                        267umol/L              147                        5.7

Neither the GP nor the patients family were keen on admission, as the as been associated with worsened confusion and agitation in the past, but wonder if this is now necessary?

What would your management plan would be?  Where would the patient be best managed?.

Write your advice

 

Now read what the expert wrote

 This lady has acute kidney injury on a background of chronic kidney disease.

Urosepsis can cause renal dysfunction in its own right, particularly in the elderly and those with pre-existing CKD.  In this case the history and the elevation of serum sodium, urea and creatinine in the first set of U&Es suggests that the patient is significantly dehydrated.  It is unusual to see overt hypernatraemia unless some form of disability – in this case reduced cognition- prevents the patient from drinking in response to thirst.

Stopping the ACEi and thiazide was the appropriate course of action.  The use of trimethoprim will partially confound the interpretation of the 2nd set of U&Es, as it competitively inhibits renal tubular creatinine secretion, causing increases in serum creatinine of around 30% in patients with CKD, likely accounting for the apparent worsening in these lab results.

The potassium level does not mandate admission, and whilst there has been an improvement in the sodium level, there is still a water deficit and probable dehydration present.  My advice was not to admit to hospital, but to push oral fluids in the nursing home, repeating bloods at the end of the week once the course of trimethoprim had been discontinued- provided function did not continue to decline then this could be safely managed in the community.